Pseudomembranous colitis, sometimes called antibiotic-associated colitis, is a swelling and irritation of the large intestine or colon. It is caused by an excess of the bacterium Clostridioides difficile, also known as C. diff, commonly induced by using antibiotics.
Antibiotics stimulate the bacterium Clostridium difficile (C. diff) to proliferate and infect the gut lining, resulting in inflammation. Pseudomembranous colitis is more common in adults over the age of 65. It is also frequently associated with a recent hospital stay. Treatments for this condition may include medication, fecal transplant, or surgery.
Most people with pseudomembranous colitis experience symptoms 5 to 10 days after beginning antibiotic treatment. It can last for several months or longer after stopping the treatment.
Common symptoms may include:
In case you develop diarrhea after taking antibiotics, it is advisable to contact your healthcare provider, regardless of the severity of the symptoms. Moreover, if you experience severe diarrhea along with fever, painful stomach cramps, or if you observe blood or pus in your stool, it is important to consult your healthcare provider immediately.
The natural balance of bacteria in the colon is usually well-maintained by the body. However, taking antibiotics or other medicines can interfere with this balance. Pseudomembranous colitis can occur when certain bacteria, particularly C. difficile, grow rapidly and outcompete other bacteria that normally keep them in check. The harmful toxins produced by C. difficile can reach levels high enough to cause damage to the colon.
Pseudomembranous colitis can be caused by various antibiotics, but some antibiotics are more commonly associated with the condition than others. These include fluoroquinolones (e.g. ciprofloxacin and levofloxacin), penicillins (e.g. amoxicillin and ampicillin), clindamycin, and cephalosporins (e.g. cefixime).
A new strain of C. difficile has been identified that is more aggressive than other strains and produces a higher amount of toxins. This strain might have higher resistance to some medications, and it has been found in individuals who have not been hospitalized or received antibiotics.
Other causes of pseudomembranous colitis may include:
There are several factors that affects one’s risk of developing pseudomembranous colitis, such as:
+66 2066 8888